Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 5, NWS Dodge City, KS

February 6, 2014Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this wind chill advisory at Feb 6, 2014, 3:31 PM CST for Ellis County, Trego County, Kansas. It took effect at Feb 7, 2014, 1:00 AM CST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2014, 3:31 PM CST (21:31 UTC)
In effect from
Feb 7, 2014, 1:00 AM CST
Expired
Feb 7, 2014, 3:26 AM CST
In force
2 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WWUS43 KDDC 062131
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CST THU FEB 6 2014

...VERY COLD WIND CHILLS EXPECTED LATE TONIGHT INTO FRIDAY
MORNING ACROSS NORTH CENTRAL KANSAS...

.SOUTHEAST WINDS WILL BE AT AROUND 10 MPH OVERNIGHT AS AN AREA OF
HIGH PRESSURE AT THE SURFACE MOVES ACROSS CENTRAL AND EASTERN
KANSAS. THE COMBINATION OF THESE WINDS AND TEMPERATURES FALLING
BACK TO NEAR ZERO WILL RESULT IN VERY COLD WIND CHILL READINGS
LATE TONIGHT AND EARLY FRIDAY.

KSZ030-031-070545-
/O.NEW.KDDC.WC.Y.0005.140207T0700Z-140207T1700Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
331 PM CST THU FEB 6 2014

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 11 AM CST
FRIDAY. 

* WIND CHILL VALUES...AROUND 15 DEGREES BELOW ZERO.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$
3 follow-up statements
272 
WWUS43 KDDC 070838
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
238 AM CST FRI FEB 7 2014

...VERY COLD WIND CHILLS EXPECTED THIS MORNING ACROSS NORTH
CENTRAL KANSAS...

.SOUTHEAST WINDS WILL BE AT AROUND 10 MPH OVERNIGHT AS AN AREA OF
HIGH PRESSURE AT THE SURFACE MOVES ACROSS CENTRAL AND EASTERN
KANSAS. THE COMBINATION OF THESE WINDS AND TEMPERATURES FALLING
BACK TO NEAR ZERO WILL RESULT IN VERY COLD WIND CHILL READINGS
THIS MORNING ACROSS NORTH CENTRAL KANSAS.

KSZ030-031-071645-
/O.CON.KDDC.WC.Y.0005.000000T0000Z-140207T1700Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
238 AM CST FRI FEB 7 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WIND CHILL VALUES...AROUND 15 DEGREES BELOW ZERO.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED 
  SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$

42
773 
WWUS43 KDDC 070839
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
239 AM CST FRI FEB 7 2014

...VERY COLD WIND CHILLS EXPECTED THIS MORNING ACROSS NORTH
CENTRAL KANSAS...

.SOUTHEAST WINDS WILL BE AT AROUND 10 MPH OVERNIGHT AS AN AREA OF
HIGH PRESSURE AT THE SURFACE MOVES ACROSS CENTRAL AND EASTERN
KANSAS. THE COMBINATION OF THESE WINDS AND TEMPERATURES FALLING
BACK TO NEAR ZERO WILL RESULT IN VERY COLD WIND CHILL READINGS
THIS MORNING ACROSS NORTH CENTRAL KANSAS.

KSZ030-031-071700-
/O.CON.KDDC.WC.Y.0005.000000T0000Z-140207T1700Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
239 AM CST FRI FEB 7 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WIND CHILL VALUES...AROUND 15 DEGREES BELOW ZERO.

* OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED 
  SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$
475 
WWUS43 KDDC 070926
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CST FRI FEB 7 2014


KSZ030-031-071030-
/O.CAN.KDDC.WC.Y.0005.000000T0000Z-140207T1700Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
326 AM CST FRI FEB 7 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
CHILL ADVISORY. 


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 3:10 PM CST, 21 minutes earlier.

Area forecast discussion, Feb 6, 3:10 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CST Thu Feb 6 2014

...UPADATED LONG TERM SECTION...

.SHORT TERM...(This evening through Friday)
ISSUED AT 121 PM CST THU FEB 6 2014

NAM and GFS 12z model soundings indicate that low level moisture
will remain in place across western Kansas overnight and Friday.
The depth of this layer of low layer moisture is forecast to
improve after midnight as a southeast upslope flow improves near
the surface along with warm air advection in the 900 to 800mb layer.
Given the depth of this moisture layer along with warm air
advection there will be a chance for some flurries and light snow
by early Friday morning. The chance for light snow will continue
through the late afternoon across south central Kansas given the
location of where the better 925mb to 850mb warm air advection
will be located late day along with surface to 850mb moisture.

As for temperatures tonight and Friday...cloud cover will limit
how cold temperatures will fall tonight as well as how much they
will warm during the day tomorrow. Overnight lows will fall back
to around zero by daybreak and with a southeast wind at around 10
mph this will result in wind chill values falling back to near 15
degrees below zero. At this time given that wind chills are
expected to be mainly in the 10 to 15 degree below zero range have
decided to no issue a wind chill advisory. Did however highlight
wind chills in the hazardous weather outlook. Based on the 925mb
temperatures at 00z Saturday from the NAM and ECMWF and expected
cloud cover will undercut guidance and favor highs ranging from
around 15 degrees across north central and south central Kansas to
around 30 degrees in extreme southwest Kansas.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 301 PM CST THU FEB 6 2014

Sensible weather across western and central Kansas will be primarily
influenced by a continued pipeline of cold surface high pressure
extending out of western Canada into the central and southern
Plains through late next week. On Friday night, the models
indicate a varying degree intensity shortwave dropping through the
southern High Plains. The wave will occur just behind an
increasing southerly boundary layer flow with increasing dew
points and temperature, which should bring a stratus layer across
the area that would likely become less deep with time Friday
night. It is possible a brief period of freezing drizzle or
freezing fog to occur before the atmospheric layer becomes more
dry by early Saturday morning. Any freezing drizzle would be very
short lived and have little impact. By Saturday morning, light
northerly winds will return as the next surface anticyclone drops
into the Northern Great Plains.

Another wave is expected by Monday night, by both the GFS and
ECMWF. THE ECMWF presented a slightly stronger and farther
southward digging shortwave. In either case, there appears to be
the possibility of flurries behind the initial strong cold air
advection and greater chance for true snowfall associated with
lift due to the shortwave. The GFS and ECMWF would indicate at
least a trace to around an inch possible Monday night or Tuesday,
with reinforced cold air into Wednesday. GFS ensemble high
become larger with time with respect to maximum temperatures into
next week. However the colder solutions seem to be reasonable
given the reinforcement of colder air across the Plains. The
widespread snow cover which is deepest across Meade and Clark
counties, and northeastward, should also have an impact on how
rapidly temperatures are capable of warming beyond Tuesday. Large
temperature variability is likely by mid week as snow pack remains
locally.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1112 AM CST THU FEB 6 2014

Southeasterly winds at around 10kts can be expected this
afternoon and overnight as an area of high pressure at the surface
moves east across central Kansas. 12z Model soundings indicating
low VFR ceilings will persist this afternoon, and then lower into
the MVFR category overnight. There will also be a slight chance
for some flurries until 21z for DDC and GCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC   2  14   6  28 /  10  20  10  10
GCK   3  17   7  28 /  10  20  10  10
EHA   5  31  17  41 /  10  10  10  10
LBL   5  27  12  37 /  10  20  10  10
HYS  -1  14   9  26 /  10  20  10  10
P28   2  17   7  28 /  10  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Feb 6, 11:26 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CST THU FEB 6 2014

KSZ030-031-043>046-061>066-074>081-084>090-071730-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1126 AM CST THU FEB 6 2014 /1026 AM MST THU FEB 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES OF NEAR 15 DEGREES BELOW ZERO WILL BE POSSIBLE
LATE TONIGHT INTO EARLY FRIDAY MORNING NORTH OF HIGHWAY 50.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW SHOWERS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS
FRIDAY MORNING. ACCUMULATIONS WILL BE LESS THAN A HALF OF AN
INCH.

PATCHY FOG AND FREEZING DRIZZLE WILL BE POSSIBLE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS EARLY SATURDAY MORNING.

A CHANCE OF SNOW WILL BE POSSIBLE MONDAY INTO MONDAY NIGHT AS A
WEAK DISTURBANCE MOVES THROUGH THE AREA. IT IS TOO EARLY TO
PREDICT POSSIBLE SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.